Virginia, 2014Heat in Virginia, August 31, 2014
August 31, 2014 · NWS RNK · 1 event in 1 county or zone
The first 90-degree day of August 2014 and one of the few 90-degree days overall of a very cool summer also brought a heat-related child death. A 2-year old girl left in a parked, closed van was found dead the following day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first 90-degree day of August 2014 and one of the few 90-degree days overall of a very cool summer also brought a heat-related child death. A 2-year old girl left in a parked, closed van was found dead the following day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 31, 2:57 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 31, 2:57 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT SUN AUG 31 2014
.SYNOPSIS...
THE REGION WILL STAY BETWEEN A LARGE HIGH PRESSURE SYSTEM OVER
THE SOUTHEAST UNITED STATES AND A COMPLEX LOW PRESSURE SYSTEM
CROSSING THE GREAT LAKES. DISTURBANCES PASSING BETWEEN THESE TWO
FEATURES WILL COMBINE WITH HEAT AND HUMIDITY TO RESULT IN
PERIODIC CHANCES OF SHOWERS AND STORMS INTO EARLY WEEK. A COLD
FRONT FINALLY ARRIVES FROM THE NORTH WEDNESDAY INTO THURSDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
AS OF 220 PM EDT SUNDAY...
SHALLOW CONVECTION STARTING TO SLOWLY INCREASE OVER THE WEST THIS
AFTERNOON WHERE AIDED BY CONVERGENCE/DIFFERENTIAL HEATING WESTERN
SLOPES...AND ALONG THE SOUTHERN BLUE RIDGE PER THETA-E POOLING. THIS
AHEAD OF SHORTWAVE ENERGY THAT WILL PASS TO THE NW THIS EVENING
FOLLOWED BY ANOTHER WEAKER IMPULSE OVERNIGHT. HOWEVER LOTS OF UPSTREAM
DEBRIS CLOUD PUSHING INTO THE MOUNTAINS AS WELL WHICH MAY TEND TO
INHIBIT ALREADY WEAK INSTABILITY FAR WEST...WITH HIGHER 2K J/KG CAPES
EAST OF THE BLUE RIDGE. APPEARS ENOUGH COVERAGE TO CONTINUE LOW LIKELY
TO HIGH CHANCE POPS WEST THIS EVENING...BUT QUESTIONS INTO HOW FAR EAST
TO TAKE SHRA/TSRA PER BETTER DYNAMICS WEST/NW...AND LESS FOCUS DESPITE
STRONGER INSTABILITY PIEDMONT. LATEST NAM/GFS/EC TEND TO CONFINE ADDED
SHOWERS TO MAINLY THE WEST OR NW THROUGH MIDNIGHT...WITH THE HRRR/NSSL
WRF AND CMC TAKING SOME CONVECTION OUT EAST. FOR NOW GIVEN POTENTIAL
FOR OUTFLOW TO SNEAK OUT OFF THE MOUNTAINS AS MIXING FADES...PLAN TO
KEEP SOME BRIEF LOW CHANCE POPS EAST TO THE PIEDMONT. SECONDARY FAINT
IMPULSE MAY ALSO KEEP OR HELP DEVELOP ANOTHER AREA OF SHRA WEST AFTER
SUNSET...OTRW GRADUALLY DIMINISHING POPS FROM NORTH TO SOUTH BY
MORNING. TEMPS AGAIN SLOW TO FALL PER CLOUDS/MOISTURE SO STAYED CLOSER
TO THE WARMER MET MOS ALLOWING SOME EASTERN SPOTS TO STAY ABOVE 70.
SHORTWAVES WILL BE EXITING BY EARLY MONDAY LEAVING THE REGION IN DECENT
WEST/SW FLOW ALOFT BUT WITHOUT MUCH FORCING WELL IN ADVANCE OF THE NEXT
UPSTREAM 5H TROF/COLD FRONT TO THE NW. FORECAST SOUNDINGS SHOW QUITE A
DEEP WESTERLY FLOW WHICH RESULTS IN DRYING ALOFT/LOWERING PWATS ESPCLY
WEST MONDAY AFTERNOON AND A LEE TROUGH ACROSS THE PIEDMONT. MOST
GUIDANCE SOLUTIONS SHOW A LACK OF MUCH CONVECTION IN THIS REGIME WITH
ANY FOCUS PROVIDED BY OROGRAPHICS DUE TO WESTERLY CONVERGENCE AND
PERHAPS LATE DAY LOW LEVEL BACKING SE. THUS WILL LEAVE IN SOME LOW POPS
MAINLY WEST AS APPEARS A SUBTLE WAVE ALOFT COULD SNEAK THROUGH AROUND
THE TIME OF MAX HEATING. OTRW EXPECT WEAK LAPSES...LACK OF DEEP
INSTABILITY AND EASTERN DOWNSLOPE TO LIMIT OVERALL COVERAGE WITH MUCH
OF THE DAY LIKELY DRY AFTER EARLY MID DECK/FOG ERODE.
COULD BE ONE OF THE WARMEST DAYS SEEN IN A WHILE WITH 85H TEMPS PUSHING
+21C OVER DECENT DOWNSLOPE AND UNDER AMPLE AFTERNOON SUN. THIS WOULD
SUPPORT SOME MID 90S PIEDMONT...WITH UPPER 80S/LOW 90S BLUE RIDGE...
AND LOW/MID 80S WESTERN ELEVATIONS IF CAN GET A TEMP JUMP AFTER A WARM
START IN THE MORNING.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM EDT SUNDAY...
WITH WEAK HIGH PRESSURE BUILDING IN FROM THE SOUTH...EXPECT TO HEAD
INTO LATE MONDAY NIGHT WITH MOSTLY CLEAR SKIES AND LIGHT WINDS. AS
SUCH...WOULD NOT BE SURPRISED TO SEE PATCHY FOG DEVELOP IN SOME OF
THE MOUNTAIN VALLEYS EARLY MORNING...WHICH WILL BURN OFF QUICKLY
SHORTLY AFTER 9 AM.
DURING TUESDAY AFTERNOON...SHOWER AND THUNDERSTORM ACTIVITY WILL
INCREASE AS AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT APPROACH
FROM THE WEST. ACTIVITY WILL START OFF ACROSS THE MOUNTAINS...SPOTTY
AT FIRST DUE TO THE WESTERLY DOWNSLOPE FLOW...AND THEN WILL SPREAD
EAST ACROSS THE PIEDMONT DURING THE EVENING AS THE UPPER LEVEL
ENERGY SHIFTS EAST. LIGHT WINDS AND WARM TEMPERATURES ALOFT WILL
LIMIT INSTABILITY...AND BELIEVE STRONG THUNDERSTORMS WILL BE
ISOLATED AND SHORT LIVED. SHOWER AND THUNDERSTORM ACTIVITY WILL THEN
DIMINISH THROUGH THE NIGHT WITH THE LOSS OF HEATING.
BY WEDNESDAY MORNING...WILL HAVE A WEAK BOUNDARY SITUATED ACROSS OUR
AREA...WHICH WILL EXHIBIT LITTLE MORE THAN A SHIFT IN WIND DIRECTION
FROM ONE SIDE TO THE OTHER AS THE TRULY COOLER AND DRIER AIR WILL
REMAIN WELL NORTH OF OUR AREA. REGARDLESS...THE LOW LEVEL
CONVERGENCE ALONG THE BOUNDARY WILL BE ENOUGH TO TRIGGER ANOTHER
ROUND OF SPOTTY SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND
EVENING. BETTER CHANCES FOR RAINFALL WILL BE FOUND SOUTH OF HIGHWAY
460.
TEMPERATURES HEADING INTO THE MIDDLE OF THE WEEK WILL BE WARMER THAN
NORMAL THANKS TO UPPER LEVEL RIDGING ACROSS THE SOUTHEAST STATES.
LOOK FOR HIGHS TO RANGE FROM THE LOW/MID 80S ACROSS THE MOUNTAINS...
TO THE LOW/MID 90S ACROSS THE SOUTHSIDE. OVERNIGHT LOWS WILL RANGE
FROM THE MID 60S WEST TO THE LOW 70S EAST.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 345 PM SUNDAY...
A WEAK BOUNDARY WILL REMAIN SITUATED ACROSS THE AREA ON
THURSDAY... PROVIDING THE LOW LEVEL FOCUS FOR SHOWERS AND
THUNDERSTORMS... MAINLY SOUTH OF HIGHWAY 460. ACTIVITY IS EXPECTED
TO REMAIN WIDELY SCATTERED DUE TO THE UPPER LEVEL RIDGE ACROSS THE
SOUTHEAST STATES BUILDING NORTH...HELPING TO LIMIT INSTABILITY.
HIGH PRESSURE WILL PASS ACROSS NEW ENGLAND...ALLOWING WINDS TO
SHIFT EASTERLY THROUGH THE DAY...AND THEN SOUTHEASTERLY DURING THE
EVENING.
AN APPROACHING UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION ON
FRIDAY AND SATURDAY. THE COLD FRONT WILL MOVE ACROSS OUR AREA
SATURDAY NIGHT...USHERING IN COOLER AND DRIER CANADIAN HIGH
PRESSURE.
TROPICAL AIR WILL REMAIN ACROSS THE AREA THROUGH THE END OF THE
WEEK. AS SUCH...EXPECT WARM AND MUGGY CONDITIONS...WITH
TEMPERATURES HOLDING SLIGHTLY ABOVE NORMAL. COOLER TEMPERATURES
WILL ARRIVE WITH THE COLD FRONT AT THE END OF THE WEEK.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS OF 1255 PM EDT SUNDAY...
OVERALL VFR CONDITIONS WILL BE DETERIORATING FROM WEST TO EAST
THROUGH THE REST OF THE AFTERNOON AS AN AXIS OF LOWER CLOUDS JUST
ENTERING THE MOUNTAINS PUSHES EAST. THIS SHOULD BRING A FEW HOURS
OF MVFR TO KLWB/KBLF THE REMAINDER OF THE AFTERNOON WITH PASSING
SHRA/ISOLATED TSRA POSSIBLY RESULTING IN LOCAL MVFR VSBYS INTO
EARLY THIS EVENING. CANOPY LIKELY TO DIMINISH SOME HEADING EAST TO
THE BLUE RIDGE SO KEEPING ELSW VFR WHILE DELAYING TIMING OF ANY
SHRA/TSRA A COUPLE HOURS AT KBCB/KROA/KLYH...AND LEAVING OUT
MENTION AT KDAN FOR NOW.
LATEST GUIDANCE SUGGESTS THAT THE BEST COVERAGE OF CONVECTION WILL
BE OVER THE NW THIS EVENING WITH PERHAPS A BAND MOVING EAST OFF
THE RIDGES BEFORE FADING BY MIDNIGHT. THUS LEFT IN EITHER HIGH
END MVFR TO LOW END VFR CIGS OVER THE WEST THIS EVENING WITH SOME
PREVAILING VFR/MVFR VSBYS IN SHRA POSSIBLE. OTRW WILL KEEP A VCSH
MENTION FOR A FEW HOURS THIS EVENING THEN TREND TOWARD MORE PATCHY
FOG/STRATUS OVERNIGHT. HOWEVER LATEST SREF PROGS SUGGEST LIMITED
DENSE FOG COVERAGE GIVEN MID CLOUDS SO ONLY LOWERING KLWB TO IFR
BY MORNING WITH BRIEF MVFR AT MOST OTHER LOCATIONS EXCLUDING KROA
BY DAYBREAK MONDAY.
LAST MID LEVEL WAVE WILL PASS TO THE NW BY EARLY MONDAY LEAVING
THE AREA IN BETWEEN THIS FEATURE AND THE NEXT UPSTREAM COLD FRONT.
DEEP WESTERLY FLOW COMBINED WITH LACK OF FOCUS AND DECENT MIXING
SHOULD INHIBIT MUCH CONVECTION DURING MONDAY ESPCLY IF EARLY MID
DECK PERSISTS. THIS SUPPORTS GOOD FLYING CONDITIONS FOR MUCH OF
MONDAY AFTER EARLY LOW CLOUDS/FOG FADE WITH ONLY ISOLATED
CONVECTION LIKELY.
EXTENDED DISCUSSION...
UPPER TROUGH AND ITS ASSOCIATED COLD FRONT WILL APPROACH FROM THE
NORTHWEST TUESDAY WITH SIMILAR ISOLATED SHOWERS/STORMS EXPECTED
DURING THE DAY AHEAD OF THE BOUNDARY. FRONT SETTLES CLOSER TUESDAY
NIGHT INTO WEDNESDAY...WHEN BETTER COVERAGE OF SHRA/TSRA IS
EXPECTED...AND THEN ACROSS THE SOUTH THURSDAY WHERE THE BOUNDARY
STALLS. HOWEVER LOW CONFIDENCE ON THE TIMING AND SOUTHWARD
POSITION OF THE BOUNDARY AT THIS POINT. THUS APPEARS MAINLY VFR
ON TUESDAY...WITH PERIODS OF MVFR WEDNESDAY-THURSDAY IN MORE
ORGANIZED MAINLY AFTERNOON/EVENING CONVECTION...AND MVFR/IFR UNDER
EARLY MORNING FOG IN THE VALLEYS AND WHERE EARLIER HEAVY RAIN
OCCURRED. FRONT WASHES OUT TO THE SOUTH OF THE AREA FRIDAY WITH
MORE DIURNAL NATURE SHOWERS AND STORMS...OTRW VFR.
&&
.EQUIPMENT...
AS OF 730 AM EDT FRIDAY ...
THE VISIBILITY SENSOR AT KDAN...DANVILLE REGIONAL AIRPORT...WILL
BE OUT OF SERVICE UNTIL FURTHER NOTICE. A PART HAS BEEN BACK-ORDERED.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS/JH
NEAR TERM...JH
SHORT TERM...NF
LONG TERM...NF
AVIATION...AMS/JH
EQUIPMENT...AMS
Hazardous weather outlook, Aug 31, 2:24 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT SUN AUG 31 2014
NCZ002>006-019-020-VAZ013-014-016>018-022>024-032>035-043>047-058-
059-011930-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
324 PM EDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ007-009>012-015-019-020-WVZ042>045-011930-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-ALLEGHANY VA-
BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
324 PM EDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
INTO THIS EVENING. RAINFALL RATES IN ANY OF THE STRONGER SHOWERS
AND STORMS MAY BE VERY HEAVY. ALSO...IF SEVERAL STORMS MOVE OVER
THE SAME AREA...FLASH FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 31, 2:39 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT SUN AUG 31 2014
WVZ043>045-312045-
GREENBRIER WV-MONROE WV-SUMMERS WV-
339 PM EDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...
EASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 445 PM EDT
* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
INTENSE SHOWERS ALONG A LINE EXTENDING FROM NEAR ANJEAN TO NEAR
LICK CREEK...MOVING TO THE EAST AT 25 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE SHOWERS.
* LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
ALDERSON...
AND RUPERT.
THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT
DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3805 8027 3804 8021 3806 7997 3799 8001
3780 8023 3772 8025 3769 8030 3762 8022
3756 8033 3754 8033 3753 8029 3751 8030
3744 8044 3744 8050 3748 8052 3743 8063
3742 8083 3749 8094 3806 8063 3812 8036
TIME...MOT...LOC 1937Z 259DEG 22KT 3800 8067 3749 8095
WERTSpecial weather statement, Aug 31, 3:16 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT SUN AUG 31 2014
VAZ033-312115-
FRANKLIN VA-
416 PM EDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 515 PM EDT
* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM
NEAR CALLAWAY TO NEAR ENDICOTT...MOVING TO THE EAST AT 30 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
RAIN WILL ALSO ACCOMPANY THE STORMS...AND MAY CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
SYDNORSVILLE...
FERRUM...
PENHOOK...
AND SONTAG.
LAT...LON 3682 8007 3684 8007 3685 8008 3686 8018
3708 8000 3715 7969 3710 7964 3709 7961
3705 7959 3685 7965 3683 7967 3682 7972
3680 7975 3680 7985 3683 8000 3680 8001
3680 8004
TIME...MOT...LOC 2011Z 262DEG 31KT 3704 7998 3686 8012
WERTSpecial weather statement, Aug 31, 3:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT SUN AUG 31 2014
VAZ018-019-023-312130-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
433 PM EDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
NORTHERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 530 PM EDT
* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING
FROM NEAR ORGAN CAVE TO NEAR HOLLYWOOD TO NEAR LAUREL
BRANCH...MOVING TO THE EAST AT 35 MPH.
* WIND GUSTS UP TO 35 MPH AND HEAVY RAIN THAT MAY RESULT IN FLOODING
IN AREAS OF POOR DRAINAGE WITH PONDING OF WATER ON ROADWAYS ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
COVINGTON CITY...
JORDAN MINES...
CLIFTON FORGE CITY...
EAGLE ROCK...
AND ORISKANY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3795 7993 3789 7989 3788 7975 3784 7969
3787 7966 3786 7961 3777 7967 3777 7970
3746 7986 3747 8038 3751 8030 3753 8028
3753 8032 3756 8032 3762 8022 3769 8030
3777 8025 3778 8022 3780 8023 3795 8006
TIME...MOT...LOC 2029Z 251DEG 39KT 3770 8044 3760 8044 3752 8048
WERTSpecial weather statement, Aug 31, 4:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT SUN AUG 31 2014
NCZ003-312200-
SURRY NC-
500 PM EDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 600 PM EDT
* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A THUNDERSTORM WITH HEAVY RAIN NEAR DOBSON...MOVING TO
THE EAST AT 20 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MOUNTAIN PARK...
DOBSON...
BOTTOM...
PILOT MOUNTAIN...
AND FAIRVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3626 8047 3626 8053 3629 8054 3627 8060
3629 8063 3628 8063 3627 8070 3633 8088
3634 8088 3650 8082 3647 8046 3624 8045
TIME...MOT...LOC 2058Z 287DEG 17KT 3640 8077
WERTSpecial weather statement, Aug 31, 4:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT SUN AUG 31 2014
VAZ033-034-043>045-312200-
FRANKLIN VA-BEDFORD VA-HENRY VA-CAMPBELL VA-PITTSYLVANIA VA-
505 PM EDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 600 PM EDT
* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MONETA TO
NEAR PENHOOK TO NEAR SYDNORSVILLE TO NEAR BASSETT...MOVING TO THE
EAST AT 35 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS. LOCALL HEAVY RAIN MAY ALSO ACCOMPANY SOME OF THE STRONGER
STORMS...RESULTING IN LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE
AND PONDING OF WATER ON ROADWAYS.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
HUDDLESTON...
MONETA...
SYDNORSVILLE...
AND AXTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE
INSIDE A STURDY SHELTER NOW! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALIZED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER ROADWAYS. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3671 8008 3688 7986 3698 7977 3719 7972
3720 7902 3705 7906 3706 7909 3686 7914
3682 7917 3660 7955
TIME...MOT...LOC 2100Z 276DEG 21KT 3712 7967 3698 7970 3687 7978 3674
7999
WERTSpecial weather statement, Aug 31, 4:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT SUN AUG 31 2014
NCZ004-312300-
STOKES NC-
559 PM EDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 700 PM EDT
* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PILOT MOUNTAIN...MOVING TO THE EAST AT
15 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
FRANCISCO...
DANBURY...
SANDY RIDGE...
PINNACLE...
AND CAPELLA.
LAT...LON 3632 8045 3651 8044 3654 8011 3654 8003
3629 8003
TIME...MOT...LOC 2157Z 268DEG 15KT 3642 8041
WERTHeat, Roanoke
- When
- August 31, 5:00 PM EST
- Where
- Roanoke forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
The Roanoke Times reported that a 2-year old girl was found dead on September 1st after being left in a parked, closed van in southeast Roanoke. The high temperatures on the 31st reached 90 degrees for the first time during the month of August 2014. The girl was pronounced dead at the scene and apparently had died the day before when the outside air temperature reached 90 degrees in the 3 to 4 pm time frame that afternoon.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Roanoke | 2014-09-01 | 2 | Female | Vehicle/Towed Trailer | Indirect |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 31, 20141 injured · $2.1 million · EF1 · 144 events
- Lightning Strike in Pennsylvania, August 31, 20141 death · 1 injured · 1 event
- Flash Flood and Hail in Kansas, August 31, 2014$2.3 million · 2.5 in hail · 15 events
- Tornado and Flash Flooding in Massachusetts, August 31, 2014$203,000 · EF0 · 4 events
- Hail and Damaging Winds in Iowa, August 31, 2014$100,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 34 events
- Flash Flood and Damaging Winds in New York, August 31, 20142 injured · $3,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20142.5 in hail · 15 events
- Flash Flood and Damaging Winds in New Jersey, August 31, 2014$15,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, August 31, 2014$12,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 11 events
- Damaging Wind and Lightning Strike in Florida, August 31, 20141 injured · 54 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541097.